Missouri, 2011

Hail and Damaging Winds in Missouri, August 7, 2011

August 7, 2011 · NWS EAX · 29 events in 9 counties and zones

Severe thunderstorms were observed across the area, during the afternoon hours of August 7, 2011. A cold front moved southeast across the region, with hail and damaging winds reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms were observed across the area, during the afternoon hours of August 7, 2011. A cold front moved southeast across the region, with hail and damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 7, 11:39 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 7, 11:39 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 PM CDT SUN AUG 7 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SMALL MCV OVER N CENTRAL KS CONTINUES TO TRACK EAST. HOWEVER...
WNW STEERING FLOW AND INSTABILITY AXIS EXTENDING ESE FROM THIS
CONVECTION THRU WEST CENTRAL MO AM EXPECTING THIS ACTIVITY TO TURN
ESE IN THE VERY NEAR FUTURE. NORMAL DIURNAL TREND WITH MORNING
CONVECTION IS TO DISSIPATE BUT HAVING AN MCV TIED TO IT AND A
CONSIDERABLE AMOUNT OF LIGHTNING BELIEVE THIS ACTIVITY HAS TURNED
THE CORNER AND WILL CONTINUE THROUGH THIS AFTERNOON. STORM MODE
FAVORS POTENTIAL FOR BOW SEGMENTS AND ACCELERATION OF SYSTEM. 0-6KM
BULK SHEAR OF 40KTS IS SUFFICIENT TO SUPPORT SEVERE STORMS WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREATS.

HAVING SAID ALL THAT HAVE RAISED POPS SIGNIFICANTLY FOR THIS
AFTERNOON OVER MUCH OF THE WESTERN CWA.

MJ

&&

.PREV DISCUSSION...

SEVERAL FAST MOVING SHORTWAVES ON THE NRN EDGE OF STRONGER CAPPING
ALOFT HAVE SUPPORTED PERSISTENT OUTFLOW DOMINATED CONVECTIVE
CLUSTERS PROPAGATING THROUGH NRN MISSOURI. IN ADDITION...OUTFLOW
BOUNDARY THAT PROGRESSED INTO SWD INTO CNTRL MISSOURI HAS SUPPORTED
ELEVATED ACCAS/TS EARLY THIS MORNING. JET ENERGY WILL GRADUALLY
BECOME STRONGER OVER THE NEXT SEVERAL DAYS AS QUASI-ZONAL FLOW
BECOMES MORE NWLY WITH FALLING HEIGHTS AND REDUCED CAPPING. THIS
WILL START A PERIOD OF BETTER AND MORE FREQUENT RAINFALL CHANCES
(LARGELY IN THE NOCTURNAL SENSE)...AND TEMPERATURES EVENTUALLY
FALLING TO SLIGHTLY BELOW AVERAGE LEVELS.

SIMILAR TO THE PAST SEVERAL DAYS...AS/AC CONVECTIVE DEBRIS MAY
INITIALLY HINDER DIURNAL HEATING EARLY TODAY...THOUGH UPSTREAM
COVERAGE DOES NOT APPEAR AS EXTENSIVE...AND BELIEVE HEAT ADVISORY
AREA STILL LOOKS GOOD. FOR THE MOST PART...THINK THE MAJORITY OF THE
DAYLIGHT HOURS WILL BE DRY FOR THE FORECAST AREA...WITH GENERAL
SUBSIDENCE AWAITING THE NEXT SHORTWAVE MOVING INTO THE CNTRL PLAINS
LATE THIS AFTERNOON. ALTHOUGH VARIOUS MODELS ALL SIGNAL A WELL
ORGANIZED MCS DEVELOPING DURING PEAK HEATING TO THE WEST...THERE
REMAINS DISCREPANCIES REGARDING MORE EXACT TIMING AND PLACEMENT OF
THIS PROGRESSIVE FEATURE INTO THE LOWER MISSOURI RIVER VALLEY. HAVE
TRENDED TOWARDS A MID/LATE EVENING AND OVERNIGHT TIMING...AS WELL AS
A MORE SWWD PLACEMENT OFFERED BY A BLEND OF THE NAM/GFS. DEEP LAYER
SHEAR AND INSTABILITY PARAMETERS SUGGEST A GOOD CHANCE FOR DAMAGING
WINDS ON THE LEADING EDGE OF THIS FORECAST MCS...WITH HAIL A
SECONDARY THREAT.

PRECIPITATION (AND CERTAINLY CLOUD COVER) MAY LINGER THROUGH THE
REGION DURING THE DAY ON MONDAY...WITH A SECONDARY CHANCE FOR
SHOWERS/THUNDERSTORMS INTO MONDAY NIGHT. HAVE CUT HIGHS MONDAY BELOW
MOST GUIDANCE...THOUGH HAVE A STRONG FEELING THAT RESIDUAL COLD POOL
AND CLOUD COVER EFFECTS MAY KEEP TEMPS SEVERAL CATEGORIES BELOW THE
CURRENT FORECAST. FOR THE REMAINDER OF THE WEEK...WHILE MODELS ARE
IN VERY GOOD AGREEMENT DEPICTING PERSISTENT NWLY FLOW ALOFT...AND
SEVERAL SHORTWAVES DIGGING INTO THE MEAN ERN CONUS
TROUGH...IDENTIFYING AND TIMING ANY INDIVIDUAL SHORTWAVE IS NEARLY
FRUITLESS AT THIS POINT. FROM A CONCEPTUAL STANDPOINT...ANY
SHORTWAVE WOULD SUPPORT CONVECTION OVER THE HIGH TERRAIN DURING THE
AFTERNOON HOURS...PROPAGATING INTO THE PLAINS DURING THE OVERNIGHT.
HAVE SPREAD CHANCE POPS OVER THE MAJORITY OF THIS TIME FRAME GIVEN
THE UNCERTAINTY...EXPECTING THAT A COUPLE DAYS DURING THE EARLY
MORNING HOURS WILL SEE ORGANIZED CONVECTION...WHILE OTHER DAYS SEE
ABSOLUTELY NOTHING. REGARDLESS...TEMPERATURES LOOK TO BE QUITE
REFRESHING FOR MID AUGUST...ESPECIALLY CONSIDERING THE STRING OF
EXCESSIVELY HOT DAYS IN THE PAST MONTH.

21

&&

.AVIATION...

FOR THE 18Z TAF...CONVECTIVE CLUSTER TRACKING EAST INTO NORTHEAST KS
IS EXPECTED TO TURN MORE ESE THIS AFTERNOON AND MOVE THROUGH ALL 3
TERMINALS. STRONGEST PORTION OF SYSTEM WITH HEAVIEST RAINS AND
STRONGEST WINDS AND SEVERE POTENTIAL WILL PASS THROUGH KMCI/KMKC.
MAINLY VFR CEILINGS EXPECT WHEN CORE OF STORMS MOVE THROUGH SHOULD
SEE TEMPORARY MVFR CEILINGS. IF THE ATTENDANT GUST FRONT HOLDS
TOGETHER FOR ANOTHER HOUR OR SO WILL AMEND FORECAST. CONCERN IS THAT
ANOTHER OUTFLOW BOUNDARY HEADING SOUTH AHEAD OF IT MAY INTERFERE
WITH HIGHER WINDS REACHING GROUND. MODELS HAVE NOT HANDLED THIS
CONVECTION WELL. SO CANT BANK ON LATER MODEL FORECASTS AS AIRMASS
WILL BE CONTAMINATED.

STILL BELIEVE THERE WILL BE A SECOND ROUND OF STORMS THAT FORM
FURTHER UPSTREAM LATE THIS AFTERNOON THAT WILL ROLL SOUTHEAST...JUST
DONT HAVE A GREAT FEEL ON TIMING. WITH THAT IN MIND WILL STRIP AWAY
THE PREVIOUS TEMPO GROUP AFTER MIDNIGHT. THINK THERE IS LOW RISK FOR
STORMS CONTINUING PAST MID MONDAY MORNING SO WILL END RAIN CHANCES
THEN.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR MOZ028>031-037>040-
     043>046-053-054.

KS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR KSZ025-057-060-103>105.

&&
Hazardous weather outlook, Aug 7, 10:49 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 AM CDT SUN AUG 7 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1149 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM COMPLEX MOVING INTO NORTHEAST KANSAS LATE THIS
MORNING IS EXPECTED TO TRACK EAST-SOUTHEAST THIS AFTERNOON AND AFFECT
MUCH OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. A FEW STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS
FROM ST JOSEPH SOUTHWARD TO KANSAS CITY. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE THREATS.

HOT AND HUMID WEATHER WILL CONTINUE FOR LOCATIONS ALONG AND SOUTH OF
THE MISSOURI RIVER TODAY. HIGH TEMPERATURES WILL REACH THE MIDDLE
90S TO NEAR 100 DEGREES...WITH HEAT INDEX VALUES RANGING FROM 105 TO
110 DEGREES DURING THE AFTERNOON.

LATE THIS AFTERNOON A COMPLEX OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ACROSS SOUTH DAKOTA AND NORTHERN NEBRASKA...AND POSSIBLY A
SECOND COMPLEX OVER NORTHERN KANSAS...AND MOVE INTO THE WESTERN PARTS
OF THE OUTLOOK AREA LATER THIS EVENING AND OVERNIGHT. DAMAGING
WINDS...LARGE HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS
THUNDERSTORM COMPLEX.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LIKELY LINGER THROUGH THE OUTLOOK AREA MONDAY
MORNING...WITH POSSIBLE REDEVELOPMENT MONDAY AFTERNOON AND
EVENING...PARTICULARLY FROM EAST CENTRAL KANSAS THROUGH CENTRAL
MISSOURI. DAMAGING WINDS AND LARGE HAIL MAY BE POSSIBLE WITH ANY OF
THESE STORMS.

OTHERWISE...PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST LATE
TUESDAY NIGHT THROUGH SATURDAY MORNING AS ORGANIZED THUNDERSTORM
COMPLEXES OCCASIONALLY IMPACT THE OUTLOOK AREA. THE MOST PREFERRED
TIME THAT LOCATIONS WOULD EXPERIENCE THUNDERSTORMS WOULD BE THE LATE
NIGHT AND EARLY MORNING HOURS...WHERE A THREAT FOR DAMAGING WINDS
COULD LOCALLY EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PARTS EASTERN KANSAS AND WESTERN
MISSOURI THIS EVENING AND OVERNIGHT.

MJ

In the hours before

Special weather statement, Aug 7, 12:27 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
127 PM CDT SUN AUG 7 2011

KSZ025-102-MOZ020-028-071900-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
127 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...EXTREME SOUTHERN DONIPHAN AND EASTERN
ATCHISON COUNTIES UNTIL 200 PM CDT...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...OR 8 MILES WEST OF ATCHISON...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATCHISON...RUSHVILLE...CUMMINGS...DONIPHAN...POTTER...LEWIS AND
  CLARK...BEAN LAKE AND IATAN.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3966 9532 3966 9494 3941 9495 3941 9496
      3942 9497 3942 9518 3942 9545
TIME...MOT...LOC 1826Z 287DEG 16KT 3955 9524

CUTTER
Special weather statement, Aug 7, 12:47 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 PM CDT SUN AUG 7 2011

KSZ025-103-104-MOZ028-071915-
ATCHISON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
147 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR PLATTE...SOUTHEASTERN ATCHISON...
NORTHWESTERN WYANDOTTE AND NORTHERN LEAVENWORTH COUNTIES UNTIL 215 PM
CDT...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
RUSHVILLE TO EASTON TO WINCHESTER...AND MOVING EAST AT 35 MPH.

THESE STORMS PRODUCED HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS
UP TO 50 MPH IN LANCASTER KANSAS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WESTON...LEAVENWORTH...BASEHOR...PLATTE CITY...LANSING...WEATHERBY
  LAKE...DEARBORN...CAMDEN POINT...TRACY...EDGERTON...FERRELVIEW...
  JARBALO...FORT LEAVENWORTH...BEVERLY...STILLINGS...FAIRMOUNT...EAST
  LEAVENWORTH...FARLEY...RIDGELY AND PIPER.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-435 LOOP FROM MILE MARKERS 14 TO 38.
  I-29 BETWEEN MILE MARKERS 10 AND 30.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3954 9518 3954 9511 3953 9510 3953 9460
      3932 9460 3910 9484 3915 9518
TIME...MOT...LOC 1845Z 280DEG 32KT 3952 9493 3938 9507
          3929 9516

CUTTER
Local storm report, Aug 7, 1:02 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     EASTON                  39.72N 94.64W
08/07/2011  E50.00 MPH       BUCHANAN           MO   TRAINED SPOTTER

            40 TO 50 MPH WINDS

&&

ACH
Local storm report, Aug 7, 1:05 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
205 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             LEAVENWORTH             39.32N 94.92W
08/07/2011  E0.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

BAILEY
Local storm report, Aug 7, 1:10 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 N LEAVENWORTH         39.35N 94.92W
08/07/2011  E1.00 INCH       LEAVENWORTH        KS   PUBLIC

            REPORTED BY THE PUBLIC IN FORT LEAVENWORTH

&&

BAILEY
Local storm report, Aug 7, 1:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     7 SSE LANSING           39.15N 94.84W
08/07/2011  E50 MPH          WYANDOTTE          KS   TRAINED SPOTTER

&&

ACH

The radar

The Pleasant Hill radar (KEAX), 57 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Platte

When
August 7, 1:24 PM CST
Where
Platte County, 0.54 mi E of Barry
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
39.250, -94.610

Thunderstorm wind gusts were estimated up to 60 mph. Tree limbs up to 12 inches in diameter were snapped off. A few sheds were also blown over.

Thunderstorm Wind, Platte

When
August 7, 1:25 PM CST
Where
Platte County, 1.27 mi WSW of Lake Waukomis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -94.740

Near the Highway 45 and Interstate 435 Highway intersection, a tree was reported blown down. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Platte

When
August 7, 1:25 PM CST
Where
Platte County, 4 mi WNW of Parkville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.222, -94.769

Thunderstorm Wind, Platte

When
August 7, 1:28 PM CST
Where
Platte County, (Mci)ks City Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.300, -94.720

The ASOS at the Kansas City International Airport, measured a gust to 62 mph.

Thunderstorm Wind, Platte

When
August 7, 1:30 PM CST
Where
Platte County, 1.07 mi E of Platte Woods
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.230, -94.650

Power poles and trees were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
August 7, 1:33 PM CST
Where
Jackson County, 3.5 mi WNW of Sugar Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.140, -94.530

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Platte

When
August 7, 1:38 PM CST
Where
Platte County, 0.54 mi W of Riverside
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.170, -94.630

Thunderstorm Wind, Platte

When
August 7, 1:38 PM CST
Where
Platte County, 1.07 mi E of Platte Woods
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.230, -94.650

Thunderstorm wind gusts were estimated up 60 mph, near Lake Waukomis. A few tree limbs were snapped off.

Thunderstorm Wind, Clay

When
August 7, 1:38 PM CST
Where
Clay County, 1.38 mi S of Pleasant Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -94.480

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Platte

When
August 7, 1:38 PM CST
Where
Platte County, Riverside
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.170, -94.620

Thunderstorm wind gusts were estimated up to 60 mph, and a 6 inch diameter tree limb was snapped off.

Thunderstorm Wind, Platte

When
August 7, 1:40 PM CST
Where
Platte County, 0.69 mi S of Riverside
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.160, -94.620

Thunderstorm wind gusts were measured at 75 mph.

Thunderstorm Wind, Jackson

When
August 7, 1:45 PM CST
Where
Jackson County, 2.14 mi W of Sugar Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.120, -94.510

Thunderstorm wind gusts were estimated up to 65 mph.

Hail, Jackson

When
August 7, 1:50 PM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.090, -94.350

Hail, Jackson

When
August 7, 1:58 PM CST
Where
Jackson County, 1.61 mi W of Sugar Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -94.500

Hail, Jackson

When
August 7, 1:59 PM CST
Where
Jackson County, 0.69 mi S of Spring Branch
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.090, -94.350

Thunderstorm Wind, Jackson

When
August 7, 1:59 PM CST
Where
Jackson County, Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.080, -94.430

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Jackson

When
August 7, 2:14 PM CST
Where
Jackson County, Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.000, -94.130

Thunderstorm wind gusts were estimated up to 60 mph. Tree branches up to 12 inches in diameter were snapped off.

Hail, Jackson

When
August 7, 2:14 PM CST
Where
Jackson County, Oak Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.000, -94.130

Thunderstorm Wind, Lafayette

When
August 7, 2:23 PM CST
Where
Lafayette County, 2.76 mi N of Bates City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.040, -94.070

Thunderstorm wind gusts were estimated up to 60 mph. Eight inch in diameter tree branches were blown down.

Thunderstorm Wind, Lafayette

When
August 7, 2:40 PM CST
Where
Lafayette County, Higginsville
Measured
83 kt (96 mph) measured gust
Reported by
COOP Observer
Coordinates
39.080, -93.730

Thunderstorm wind gust was measured at 95 mph, at the Higginsville water plant.

Thunderstorm Wind, Lafayette

When
August 7, 2:48 PM CST
Where
Lafayette County, 1.61 mi E of Alma
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.100, -93.520

Thunderstorm wind gusts were estimated up to 65 mph. Several large tree limbs were reported down.

Thunderstorm Wind, Johnson

When
August 7, 3:18 PM CST
Where
Johnson County, 0.88 mi SE of Warrensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.760, -93.740

Six inch diameter tree branches were snapped off at Martin Warren Elementary School. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
August 7, 3:20 PM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.760, -93.730

Thunderstorm wind gusts were estimated up to 60 mph. Tree branches up to 3 inches in diameter were snapped off.

Thunderstorm Wind, Pettis

When
August 7, 3:25 PM CST
Where
Pettis County, Sedalia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -93.230

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Saline

When
August 7, 3:28 PM CST
Where
Saline County, 1.28 mi ENE of Nelson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -93.030

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Saline

When
August 7, 3:30 PM CST
Where
Saline County, 1.28 mi ENE of Nelson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -93.030

Widespread tree damage was reported, with numerous trees reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Cooper

When
August 7, 3:50 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.960, -92.750

A barn roof was blown off. Large tree branches were down, and power outages were reported. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Henry

When
August 7, 4:11 PM CST
Where
Henry County, 1.38 mi S of Tightwad
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.300, -93.550

Thunderstorm wind gusts were estimated up to 70 mph. Several 10 to 12 inch in diameter tree limbs were knocked down. Garage doors were blown in, and part of a metal roof was curled back.

Hail, Henry

When
August 7, 4:14 PM CST
Where
Henry County, 1.38 mi S of Tightwad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.300, -93.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340402, 340397, 341494, 340404, 340399, 340405, 340392, 340398, 340406, 341495, 340407, 340408, 340393, 340394, 340395, 340420, 340401, 341496, 340409, 340410, 340413, 340403, 340417, 340414, 340411, 340412, 340416, 340418, 340396.